A case report of phenytoin-induced eosinophilic pneumonia

R. Annoh Gordon, Leann Lashea Silhan

Research output: Contribution to journalArticle

Abstract

Eosinophilic pneumonia comprises a rare and potentially serious group of lung diseases characterized by abnormal accumulation of eosinophils in the lungs. Many medications including the anticonvulsant phenytoin, have been implicated in the development of eosinophilic pneumonia. Attributing eosinophilic pneumonia to a medication or toxin can be difficult and may only be achieved by exclusion. The process can be particularly challenging in polypharmacy and when there has been long-term use. Notwithstanding, the presence of a potential offending drug/agent, exclusion of other causes of eosinophilic pneumonia, clinical improvement after cessation of the offending agent, or return of eosinophilic pneumonia after re-challenge are strong indicators for a drug-induced diagnosis. We report a case of phenytoin-induced eosinophilic pneumonia that resolved after medication withdrawal. Considering drug toxicity as a possible etiology of eosinophilic pneumonia is important to allow for the prompt removal of the causative agent, which can result in clinical cure.

Original languageEnglish (US)
Article number100922
JournalRespiratory Medicine Case Reports
Volume28
DOIs
StatePublished - Jan 1 2019

Fingerprint

Pulmonary Eosinophilia
Phenytoin
Polypharmacy
Drug-Related Side Effects and Adverse Reactions
Eosinophils
Pharmaceutical Preparations
Anticonvulsants
Lung Diseases
Lung

Keywords

  • Anti-convulsant
  • Drug toxicity
  • Eosinophilia
  • Eosinophilic pneumonia
  • Phenytoin
  • Phenytoin-induced

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine

Cite this

A case report of phenytoin-induced eosinophilic pneumonia. / Annoh Gordon, R.; Silhan, Leann Lashea.

In: Respiratory Medicine Case Reports, Vol. 28, 100922, 01.01.2019.

Research output: Contribution to journalArticle

@article{7ff9b172009241d09f49402ef4502bc1,
title = "A case report of phenytoin-induced eosinophilic pneumonia",
abstract = "Eosinophilic pneumonia comprises a rare and potentially serious group of lung diseases characterized by abnormal accumulation of eosinophils in the lungs. Many medications including the anticonvulsant phenytoin, have been implicated in the development of eosinophilic pneumonia. Attributing eosinophilic pneumonia to a medication or toxin can be difficult and may only be achieved by exclusion. The process can be particularly challenging in polypharmacy and when there has been long-term use. Notwithstanding, the presence of a potential offending drug/agent, exclusion of other causes of eosinophilic pneumonia, clinical improvement after cessation of the offending agent, or return of eosinophilic pneumonia after re-challenge are strong indicators for a drug-induced diagnosis. We report a case of phenytoin-induced eosinophilic pneumonia that resolved after medication withdrawal. Considering drug toxicity as a possible etiology of eosinophilic pneumonia is important to allow for the prompt removal of the causative agent, which can result in clinical cure.",
keywords = "Anti-convulsant, Drug toxicity, Eosinophilia, Eosinophilic pneumonia, Phenytoin, Phenytoin-induced",
author = "{Annoh Gordon}, R. and Silhan, {Leann Lashea}",
year = "2019",
month = "1",
day = "1",
doi = "10.1016/j.rmcr.2019.100922",
language = "English (US)",
volume = "28",
journal = "Respiratory Medicine Case Reports",
issn = "2213-0071",
publisher = "Elsevier BV",

}

TY - JOUR

T1 - A case report of phenytoin-induced eosinophilic pneumonia

AU - Annoh Gordon, R.

AU - Silhan, Leann Lashea

PY - 2019/1/1

Y1 - 2019/1/1

N2 - Eosinophilic pneumonia comprises a rare and potentially serious group of lung diseases characterized by abnormal accumulation of eosinophils in the lungs. Many medications including the anticonvulsant phenytoin, have been implicated in the development of eosinophilic pneumonia. Attributing eosinophilic pneumonia to a medication or toxin can be difficult and may only be achieved by exclusion. The process can be particularly challenging in polypharmacy and when there has been long-term use. Notwithstanding, the presence of a potential offending drug/agent, exclusion of other causes of eosinophilic pneumonia, clinical improvement after cessation of the offending agent, or return of eosinophilic pneumonia after re-challenge are strong indicators for a drug-induced diagnosis. We report a case of phenytoin-induced eosinophilic pneumonia that resolved after medication withdrawal. Considering drug toxicity as a possible etiology of eosinophilic pneumonia is important to allow for the prompt removal of the causative agent, which can result in clinical cure.

AB - Eosinophilic pneumonia comprises a rare and potentially serious group of lung diseases characterized by abnormal accumulation of eosinophils in the lungs. Many medications including the anticonvulsant phenytoin, have been implicated in the development of eosinophilic pneumonia. Attributing eosinophilic pneumonia to a medication or toxin can be difficult and may only be achieved by exclusion. The process can be particularly challenging in polypharmacy and when there has been long-term use. Notwithstanding, the presence of a potential offending drug/agent, exclusion of other causes of eosinophilic pneumonia, clinical improvement after cessation of the offending agent, or return of eosinophilic pneumonia after re-challenge are strong indicators for a drug-induced diagnosis. We report a case of phenytoin-induced eosinophilic pneumonia that resolved after medication withdrawal. Considering drug toxicity as a possible etiology of eosinophilic pneumonia is important to allow for the prompt removal of the causative agent, which can result in clinical cure.

KW - Anti-convulsant

KW - Drug toxicity

KW - Eosinophilia

KW - Eosinophilic pneumonia

KW - Phenytoin

KW - Phenytoin-induced

UR - http://www.scopus.com/inward/record.url?scp=85070672944&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85070672944&partnerID=8YFLogxK

U2 - 10.1016/j.rmcr.2019.100922

DO - 10.1016/j.rmcr.2019.100922

M3 - Article

VL - 28

JO - Respiratory Medicine Case Reports

JF - Respiratory Medicine Case Reports

SN - 2213-0071

M1 - 100922

ER -